Virginia, 2002

Tornadoes and Hail in Virginia, May 2, 2002

May 2, 2002 · NWS AKQ · 40 events in 28 counties and zones

32 thunderstorm wind, 6 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$124,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 2, 9:10 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, May 2, 9:10 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1010 AM EDT THU MAY 2 2002

THS AFTN...ALRDY PS IN MANY AREAS...AND STGR WNDS BEGINNING TO MIX
DOWN.  SVR STORMS ALRDY IN KY RACING E...ALG WTH TOR WATCH INTO
EXTREME WRN VA.  EXITING CNVCTN ARND SBY...WL LINGER TO ABOUT
NOON...THEN THEY WL BECOME PS.  SFC DEW PTS WELL INTO 60S
EVERYWHERE.  SUPER DRY AT H7 FROM JAN TO ATL AND CHS...ALG WTH
STRENGTHENING 850 MB WSW JET.  GUD MIDLVL DRYING/CCOLING ALSO IN OH VALLEY
AND GREAT LAKES BHND THE LLVL BNDRY.  12Z SNDGS ACROSS THE REGION
VRY UNSTBL.  CURRENT WND PROFILES FROM THE PROFILERS AT RIC AND RDU
SHOW VRY LTL DIRECTIONAL SHEAR...AS SW WNDS TURN TO W AT 1 TO 2
KM...BUT THE SPEED SHEAR IS IMPRESSIVE...AS 10-20KT SFC WNDS INCRS
TO @50 KT AT 1 TO 2 KM.  WL MIDLVL DRYING FROM NRN GULF AREA TRACK
FAR ENUF N?  GDNC SUGG NO...BUT CLOUD STREETS SEEN IN SAT PIX OVR
NRN GULF AREA TO TN SUGG RAPIDLY STRENGTHENING H8 JET...AND WL SEE
IF SFC BNDRY INTERACTION WTH HORIZONTAL ROLLS OCCURS THIS AFTN...AND
SOME PTNL STREAMWISE VORTICITY TO WORK WTH.  NEARLY 40KT INFLO FROM
E FOR ANY RGT MOVING TSTMS ACCORDING TO OLD 00Z MDLS.  PUTTING CHC
SVR TSTMS IN ZNS AND SPS WL BE UPDATED.

REST OF FCST JUST CLEANED UP SOME WORDING...OTRW WL KP EYE ON
INCOMING DATA AND GDNC FOR NXT TM.

CSTL WTRS...SEAS BUILDING...AS ARE WNDS...SO SCA EVERYWHERE XCPT
CURRITUCK SOUND.

.AKQ...
MD...SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE.
NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT.
VA...SMALL CRAFT ADVSY CHINCOTEAGUE TO VA/NC BRDR.  SMALL CRAFT
ADVISORY CHESAPEAKE BAY FROM SMITH POINT TO CAPE HENRY.

NS

In the hours before

Special weather statement, May 2, 10:26 AM EST, 2 hours 49 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-022130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1126 AM EDT THU MAY 2 2002

...SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND EVENING...

THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...NORTHEAST NORTH
CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE.

TIME OF SEVERE WEATHER THREAT...BETWEEN 3 PM AND MIDNIGHT.

SYNOPSIS...A COLD FRONT IN THE OHIO VALLEY WILL APPROACH FROM THE
WEST THIS AFTERNOON AND EVENING. TEMPERATURES WILL REACH THE UPPER
80S ACROSS THE REGION...CREATING VERY UNSTABLE CONDITIONS...THAT
WILL SUPPORT DEVELOPMENT OF THUNDERSTORMS...SOME SEVERE.  A BROKEN
LINE OF THUNDERSTORMS HAS ALREADY FORMED IN WEST VIRGINIA AND
KENTUCKY...MOVING RAPIDLY EAST AT AROUND 50 MPH.  THE THUNDERSTORMS
IN KENTUCKY AND WEST VIRGINIA HAVE ALREADY PRODUCED SEVERE WEATHER
THIS MORNING.  ADDITIONAL STORMS WILL LIKELY FORM THIS AFTERNOON
INTO VIRGINIA AND NORTH CAROLINA.

AREAS FROM FARMVILLE TO SOUTH HILL AND LOUISA WILL SEE SCATTERED
THUNDERSTORMS BY 3 PM.  THE STORMS WILL REACH COASTAL AREAS DURING
THE EVENING.

SCATTERED THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES.

SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED
LATER THIS AFTERNOON AND EVENING.

SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

  DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH...
  LARGE HAIL ONE INCH OR GREATER IN DIAMETER...
  ISOLATED TORNADOES...

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

NS
Special weather statement, May 2, 12:38 PM EST, 37 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-022130-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
138 PM EDT THU MAY 2 2002

...SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND EVENING...
...LOCALLY HEAVY RAINS MAY CAUSE STANDING WATER IN LOW LYING AREAS...

THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...NORTHEAST NORTH
CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE.

TIME OF SEVERE WEATHER AND HEAVY RAIN THREAT...BETWEEN 3 PM AND
MIDNIGHT.

SYNOPSIS...A COLD FRONT IN THE OHIO VALLEY WILL APPROACH FROM THE
WEST THIS AFTERNOON AND EVENING. TEMPERATURES WILL REACH THE UPPER
80S ACROSS THE REGION...CREATING VERY UNSTABLE CONDITIONS...THAT
WILL SUPPORT DEVELOPMENT OF THUNDERSTORMS...SOME SEVERE.  A LINE OF
THUNDERSTORMS HAS ALREADY FORMED FROM THE VIRGINIA...WEST VIRGINIA
BORDER...THROUGH KENTUCKY...MOVING RAPIDLY EAST AT AROUND 50 MPH.
THE THUNDERSTORMS IN KENTUCKY AND WEST VIRGINIA HAVE ALREADY
PRODUCED SEVERE WEATHER AND LOCALIZED FLOODING.  ADDITIONAL STORMS
WILL LIKELY FORM THIS AFTERNOON INTO VIRGINIA...MARYLAND AND NORTH
CAROLINA.

AREAS FROM FARMVILLE TO SOUTH HILL AND LOUISA WILL SEE SCATTERED
THUNDERSTORMS BY 3 PM.  THE STORMS WILL REACH COASTAL AREAS DURING
THE EVENING.

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...MAY BECOME
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
LOCALLY HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND
STANDING WATER IN LOW LYING AREAS...ESPECIALLY IN URBAN AREAS.

SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED
LATER THIS AFTERNOON AND EVENING.

SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

  DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH...
  LARGE HAIL ONE INCH OR GREATER IN DIAMETER...
  ISOLATED TORNADOES...

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

NS

The radar

The Sterling radar (KLWX), 146 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 6 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Fluvanna

When
May 2, 1:15 PM EST
Where
Fluvanna County, 5 mi W of Palmyra
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -78.383

Trees down.

Thunderstorm Wind, Prince Edward

When
May 2, 2:40 PM EST
Where
Prince Edward County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -78.283

Tree on house. Numerous trees down on power lines.

Tornado, Nottoway

When
May 2, 2:50 PM EST
Where
Nottoway County, 7 mi NNW of Burkeville
Rating
F0
Path length
2 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
37.283, -78.250

Mobile home severely damaged. Trees down.

Thunderstorm Wind, Nottoway

When
May 2, 2:55 PM EST
Where
Nottoway County, Countywide
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -78.083

Trees down.

Thunderstorm Wind, Cumberland

When
May 2, 3:00 PM EST
Where
Cumberland County, Cartersville
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.667, -78.100

Numerous trees down between Cartersville and Cumberland.

Thunderstorm Wind, Amelia

When
May 2, 3:05 PM EST
Where
Amelia County, Earls
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -77.900

Trees down. Minor roof damage.

Hail, Mecklenburg

When
May 2, 3:11 PM EST
Where
Mecklenburg County, Boydton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.667, -78.400

Thunderstorm Wind, Dinwiddie

When
May 2, 3:15 PM EST
Where
Dinwiddie County, Church Rd
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -77.633

Trees down on two houses on Oakley Drive.

Thunderstorm Wind, Colonial Heights (C)

When
May 2, 3:20 PM EST to 3:25 PM EST
Where
Colonial Heights (C) County, Colonial Hgts
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
37.250, -77.417

Approximately 20 homes received minor to moderate damage. One apartment complex with about 10 units sustained moderate damage. One business received major damage, while another business sustained minor damage. Numerous trees down.

Thunderstorm Wind, Petersburg (C)

When
May 2, 3:20 PM EST to 3:25 PM EST
Where
Petersburg (C) County, Petersburg
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
37.217, -77.417

Several trees down. Some trees on power lines.

Thunderstorm Wind, Prince George

When
May 2, 3:30 PM EST
Where
Prince George County, 5 mi W of Disputanta to 5 mi NE of Prince George
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
37.130, -77.317

Several large trees down.

Thunderstorm Wind, Sussex

When
May 2, 3:40 PM EST
Where
Sussex County, Waverly
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.033, -77.083

Trees down.

Thunderstorm Wind, Chesterfield

When
May 2, 3:40 PM EST
Where
Chesterfield County, Matoaca
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.233, -77.483

Numerous large trees down.

Tornado, Prince George

When
May 2, 3:45 PM EST
Where
Prince George County, 1 mi W of Burrowsville
Rating
F0
Path length
1 mi
Path width
100 yd
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
37.217, -77.100

Numerous trees down.

Thunderstorm Wind, Charles City (C)

When
May 2, 3:45 PM EST
Where
Charles City (C) County, Ruthville
Property damage
$2,000
Reported by
POST OFFICE
Coordinates
37.367, -77.050

Trees down.

Hail, Charles City (C)

When
May 2, 3:45 PM EST
Where
Charles City (C) County, Ruthville
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
37.367, -77.050

Thunderstorm Wind, Emporia

When
May 2, 3:50 PM EST
Where
Emporia County, Emporia
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -77.533

Large trees down.

Thunderstorm Wind, Surry

When
May 2, 3:50 PM EST
Where
Surry County, Countywide
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.067, -76.900

Trees down.

Thunderstorm Wind, Gloucester

When
May 2, 4:00 PM EST
Where
Gloucester County, 3 mi SW of White Marsh
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -76.567

Top of large tree blown off.

Thunderstorm Wind, Williamsburg (C)

When
May 2, 4:00 PM EST
Where
Williamsburg (C) County, Williamsburg
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
37.267, -76.717

Trees down. Tops of trees snapped off near College of William and Mary.

Thunderstorm Wind, James City

When
May 2, 4:00 PM EST
Where
James City County, 2 mi E of Centerville
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
37.320, -76.767

Large tree down on house.

Thunderstorm Wind, York

When
May 2, 4:00 PM EST
Where
York County, Yorktown
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.233, -76.517

Several trees and power lines down. Structural damage to several homes and trailers. A portion of Route 64 closed.

Thunderstorm Wind, Southampton

When
May 2, 4:00 PM EST
Where
Southampton County, Boykins
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
36.583, -77.200

Trees down. Shed blown across field.

Thunderstorm Wind, York

When
May 2, 4:05 PM EST
Where
York County, Tabb
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
37.133, -76.433

Trees down.

Thunderstorm Wind, Newport News (C)

When
May 2, 4:10 PM EST
Where
Newport News (C) County, (Phf)newport News
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.983, -76.417

Wind gust of 60 mph.

Thunderstorm Wind, Hampton (C)

When
May 2, 4:25 PM EST
Where
Hampton (C) County, Hampton
Measured
56 kt (64 mph)
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
37.017, -76.350

Wind gust of 64 mph. Tree limbs down in Willow Oaks area.

Thunderstorm Wind, Northampton

When
May 2, 4:30 PM EST
Where
Northampton County, Exmore
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -75.833

Trees down.

Hail, Mecklenburg

When
May 2, 4:55 PM EST
Where
Mecklenburg County, Clarksville
Measured
3 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.617, -78.617

Thunderstorm Wind, Chesapeake (C)

When
May 2, 4:55 PM EST
Where
Chesapeake (C) County, Chesapeake
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -76.267

Trees down.

Hail, Brunswick

When
May 2, 5:30 PM EST
Where
Brunswick County, Gasburg
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.567, -77.883

Hail, Mecklenburg

When
May 2, 5:30 PM EST
Where
Mecklenburg County, Clarksville
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.617, -78.617

Thunderstorm Wind, Brunswick

When
May 2, 6:00 PM EST
Where
Brunswick County, Brunswick
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.650, -77.867

Thunderstorm Wind, Greensville

When
May 2, 6:00 PM EST
Where
Greensville County, Countywide
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
36.717, -77.550

Trees down.

Thunderstorm Wind, Southampton

When
May 2, 6:30 PM EST
Where
Southampton County, Boykins
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
36.583, -77.200

Trees down.

Hail, Brunswick

When
May 2, 6:50 PM EST
Where
Brunswick County, Gasburg
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.567, -77.883

Thunderstorm Wind, Emporia

When
May 2, 7:00 PM EST
Where
Emporia County, Emporia
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -77.533

Large trees down.

Thunderstorm Wind, Southampton

When
May 2, 7:15 PM EST
Where
Southampton County, Boykins
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
36.583, -77.200

Trees down.

Thunderstorm Wind, Franklin (C)

When
May 2, 7:20 PM EST
Where
Franklin (C) County, Franklin
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.667, -76.917

One foot diameter trees down.

Thunderstorm Wind, Suffolk (C)

When
May 2, 7:30 PM EST
Where
Suffolk (C) County, Suffolk
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -76.583

One foot diameter trees down.

Thunderstorm Wind, Chesapeake (C)

When
May 2, 8:15 PM EST
Where
Chesapeake (C) County, Chesapeake
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -76.267

Trees down on Route 17.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyThe tornado archive for Virginia, 2002Warnings in Virginia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297145, 5297146, 5297217, 5297216, 5297215, 5297219, 5297218, 5297220, 5297221, 5297222, 5297223, 5297225, 5297226, 5297224, 5297227, 5297228, 5297229, 5297230, 5297231, 5297232, 5297233, 5297234, 5297236, 5297235, 5297305, 5297304, 5297306, 5297307, 5297308, 5297309, 5297310, 5297311, 5297312, 5297313, 5297314, 5297315, 5297317, 5297316, 5297318, 5297319.